Parkinson’s Disease NCLEX practice questions for nursing students. Parkinson’s Disease is a neuro disease that causes movement disorders due to the depletion of the neurotransmitter dopamine.
In the previous NCLEX review, I explained about other neurological disorders, so be sure to check those reviews out.
As the nurse, it is important to know the pathophysiology of Parkinson’s Disease, the types of drugs used to treat this condition, signs and symptoms, and the nursing interventions.
Don’t forget to watch the lecture on Parkinson’s disease before taking the quiz.
Parkinson's Disease NCLEX QuestionsThis quiz will test your knowledge on Parkinson's Disease in preparation for the NCLEX exam.
(NOTE: When you hit submit, it will refresh this same page. Scroll down to see your results.)
Parkinson’s Disease NCLEX Questions
1. As the nurse you know that Parkinson’s Disease tends to affect the _____________ of the midbrain, which leads to the depletion of the neurotransmitter ________________.
A. red nucleus, acetylcholine
B. leminisci, norepinephrine
C. substantia nigra, dopamine
D. tectum nigra, dopamine
The answer is C.
2. True or False: Parkinson’s Disease most commonly affects patients in young adulthood, and there is currently no cure for the disease.
The answer is FALSE. Parkinson’s Disease most commonly affects patients in OLDER adulthood (60 or older), and there is currently no cure for the disease.
3. You’re caring for a patient with Parkinson’s Disease that has tremors. Select the option that is INCORRECT about tremors experienced in this disease:
A. The tremors are most likely to occur with purposeful movements.
B. A common term used to describe the tremors in the hands and fingers is called “pill-rolling”.
C. Tremors are one of the most common signs and symptoms in Parkinson’s Disease.
D. Tremors in this disease can occur in the hands, fingers, arms, legs and even the lips and tongue.
The answer is A. This option is the only one that is INCORRECT. Tremors in Parkinson’s Disease tend to occurs at rest and will actually improve with movement.
4. While assessing a patient with Parkinson’s Disease, you note the patient’s arms slightly jerk as you passively move them toward the patient’s body. This is known as:
A. Lead Pipe Rigidity
B. Cogwheel Rigidity
C. Pronate Rigidity
D. Flexor Rigidity
The answer is B. This is known as cogwheel rigidity, and occurs when the arms are passively moved, which will cause them to jerk slightly.
5. A patient with Parkinson’s Disease has slow movements that affects their swallowing, facial expressions, and ability to coordinate movements. As the nurse you will document the patient has:
B. “Freeze up” tremors
The answer is C. This is known as bradykinesia.
6. You’re providing free education to a local community group about the signs and symptoms of Parkinson’s Disease. Select all the signs and symptoms a patient could experience with this disease:
A. Increased Salivation
B. Loss of smell
D. Tremors with purposeful movement
E. Shuffling of gait
F. Freezing of extremities
H. Coordination issues
The answers are B, C, E, F, H. These are all signs and symptoms experienced with PD (they vary among patients). There is NOT increased salivation (although drooling occurs…this is due to the decreased ability to swallow. There are tremors at REST (not movement) along with depression rather the euphoria.
7. You’re providing diet education to a patient with Parkinson’s Disease. Which statement below demonstrates the patient understood your teaching? Select all that apply:
A. “I will limit foods high in fiber like fruits and vegetables in my diet.”
B. “I will be sure to drink 2 Liter of fluid per day.”
C. “It is very common for me to experience diarrhea with this disease.”
D. “I will avoid taking Carbidopa/Levodopa with a protein rich meal.”
The answers are B and D. Constipation (not diarrhea) is a common symptom with Parkinson’s Disease. Therefore, the patient should be vigilant about preventing constipation by EATING foods high in fiber like fruits/vegetable and drinking 2 L of fluid per day (unless contraindicated). In addition, diet teaching should be included with the medication Carbidopa/Levodopa. The patient should NOT take this medication with a protein rich meal because levodopa competes with protein in the small intestine (hence decreasing it absorption).
8. A patient with Parkinson Disease is experiencing weight loss due to difficulty chewing and swallowing. Which meal option below is the best for this patient?
A. Scrambled eggs with a side of cottage cheese
B. Grilled cheese with apple slices
C. Baked chicken with bacon slices
D. Tacos with refried beans
The answer is A. The patient should have a diet of soft foods that are easy to swallow and chew. Option A is the only option that meets that specification.
9. As the home health nurse you are helping a patient with Parkinson’s Disease get dressed. What item gathered by the patient to wear should NOT be worn?
A. Velcro pants
B. Pull over sweatshirt
C. Non-slip socks
D. Rubber sole shoes
The answer is D. Rubber sole shoes can make walking difficulty, especially when the patient has a shuffling gait because these type of shoes tend to stick to the floor and can cause the patient to trip. It is best to wear low heel, smooth soles (not slick or hard).
10. A spouse of a husband who has Parkinson’s Disease explains to you that her husband experiences episodes while walking where he freezes and can’t move. She asks what can be done to help with these types of episodes to prevent injury. Select all the options that are correct:
A. Have the husband try to change direction of movement by moving in the opposite direction when the freeze ups occur.
B. Use a cane with a laser point while walking.
C. Have the husband try to push through the freeze ups.
D. Encourage the husband to consciously lift the legs while walking (as with marching).
The answers are A, B, D. These are correct teaching points on how to deal with freeze ups in Parkinson’s Disease.
11. A patient is prescribed to take Carbidopa/Levodopa (Sinemet). As the nurse you know that which statement is incorrect about this medication:
A. It can take up to 3 weeks for the patient to notice a decrease in signs and symptoms when beginning treatment with this medication.
B. Body fluids can turn a dark color and stain clothes.
C. This medication is most commonly prescribed with a vitamin B6 supplement.
D. Carbidopa helps to prevent Levodopa from being broken down in the blood before it enters the brain. Hence, levodopa is able to enter the brain.
The answer is C. All the other options are CORRECT about this medication. However, the patient should avoid foods and supplements high in vitamin B 6 because it decreases the effectiveness of this medication.
12. You’re patient with Parkinson’s Disease has been taking Carbidopa/Levodopa for several years. The patient reports that his signs and symptoms actually become worse before the next dose of medication is due. As the nurse, you know what medication can be prescribed with this medication to help decrease this for happening?
A. Anticholinergic (Benztropine)
B. Dopamine agonists (Ropinirole)
C. COMT Inhibitor (Entacapone)
D: Beta blockers (Metoprolol)
The answer is C. Entacapone “Comtan” (is a catechol-O-methyltransferase inhibitors) and is used with levodopa/carbidopa to prevent the “wearing off” of the drug before the next dose is due. It blocks the COMT enzyme that will break down the levodopa in the blood to allow it to last longer.
13. While providing discharge teaching to a patient prescribed Ropinirole (Requip), you make it priority to teach the patient about what side effect?
B. Dry mouth
D. Dark sweat or saliva
The answer is A. This medication is known to cause sudden drowsiness that can cause a person to randomly fall asleep. Therefore, it is PRIORITY to teach the patient to not take this medication when they be driving or operating machinery etc…to prevent injury.
14. A physician orders a patient to take Benztropine (Cogentin). The patient has never taken this medication before and is due to take the first dose at 1000. What statement by the patient requires you to hold the dose and notify the physician?
A. “I forgot to tell the doctor I take eye drops for my glaucoma.”
B. “I had a PET scan last week.”
C. “I take aspirin once day.”
D. “My hands are experiencing tremors at rest.”
The answer is A. This medication is contraindicated for patients with glaucoma.
15. A patient is taking Rasagiline “Azilect” for treatment of Parkinson’s Disease. What foods do the patient want to limit in their diet? Select all that apply:
B. Aged Cheese
E. Fermented foods
The answers are B, D, and E. Rasagiline “Azilect” is a MAO Inhibitor Type B (Monoamine Oxidase Inhibitor). The patient should avoid foods high in tyramine which can cause a hypertensive crisis. This includes: aged cheese, smoked/cured meats, fermented food, beer.
More NCLEX Quizzes
Don’t forget to tell your friends about this quiz by sharing it your Facebook, Twitter, and other social media. You can also take more fun nursing quizzes.
*Disclaimer: While we do our best to provide students with accurate and in-depth study quizzes, this quiz/test is for educational and entertainment purposes only. Please refer to the latest NCLEX review books for the latest updates in nursing. This quiz is copyright RegisteredNurseRn.com. Please do not copy this quiz directly; however, please feel free to share a link to this page with students, friends, and others.